Next Article in Journal
Characterization of MS/MS Product Ions for the Differentiation of Structurally Isomeric Pesticides by High-Resolution Mass Spectrometry
Previous Article in Journal
Real-Time Monitoring of Tetraselmis suecica in A Saline Environment as Means of Early Water Pollution Detection
Article Menu
Issue 4 (December) cover image

Export Article

Open AccessArticle
Toxics 2018, 6(4), 58; https://doi.org/10.3390/toxics6040058

Pattern of Paracetamol Poisoning: Influence on Outcome and Complications

1
Department of Intensive Care, Cliniques St-Luc, Université catholique de Louvain, 1200 Brussels, Belgium
2
Louvain Centre for Toxicology and Applied Pharmacology, 1200 Brussels, Belgium
*
Author to whom correspondence should be addressed.
Received: 5 September 2018 / Revised: 24 September 2018 / Accepted: 28 September 2018 / Published: 29 September 2018
(This article belongs to the Section Toxicology and Public Health)
  |  
PDF [518 KB, uploaded 29 September 2018]
  |  

Abstract

Acute paracetamol poisoning due to a single overdose may be effectively treated by the early administration of N-acetylcysteine (NAC) as an antidote. The prognosis may be different in the case of intoxication due to multiple ingestions or when the antidote is started with delay. The aim of this work was to investigate the outcome of paracetamol poisoning according to the pattern of ingestion and determine the factors associated with the outcome. We performed a retrospective analysis over the period 2007–2017 of the patients who were referred to a tertiary hospital for paracetamol-related hepatotoxicity. Inclusion criteria were: accidental or voluntary ingestion of paracetamol, delay for NAC therapy of 12 h or more, liver enzymes (ALT) >1000 IU/L on admission. Ninety patients were considered. Poisoned patients following multiple ingestion were significantly older (45 ± 12 vs. 33 ± 14) (p = 0.001), with a higher incidence of liver steatosis (p = 0.016) or chronic ethanol abuse (p = 0.04). In comparison with the subgroup of favorable outcome, the patients with poor outcome were older, had higher values for ALT, bilirubin, lactate, and lower values for factor V and arterial pH. In multivariate analysis, the arterial lactate value was associated with a bad prognosis (p < 0.02) (adjusted odds ratio 1.74 and CI 95:1.09–2.77). The risk of poor outcome was greater in the subgroup with staggered overdose (p = 0.02), which had a higher mortality rate (p = 0.01). This retrospective analysis illustrates the different population patterns of patients who were admitted for a single ingestion of a paracetamol overdose versus multiple ingestions. This last subgroup was mainly represented by older patients with additional risk factors for hepatotoxicity; arterial lactate was a good predictor of severity. View Full-Text
Keywords: paracetamol poisoning; hepatic failure; outcome; critically ill patients paracetamol poisoning; hepatic failure; outcome; critically ill patients
Figures

Figure 1

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited (CC BY 4.0).
SciFeed

Share & Cite This Article

MDPI and ACS Style

Castanares-Zapatero, D.; Dinant, V.; Ruggiano, I.; Willem, H.; Laterre, P.-F.; Hantson, P. Pattern of Paracetamol Poisoning: Influence on Outcome and Complications. Toxics 2018, 6, 58.

Show more citation formats Show less citations formats

Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Toxics EISSN 2305-6304 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top